Bronchodilator used to prevent airway obstruction in asthma and COPD
Binds to Beta2 adrenergic receptors in the airway leading to relaxation of the smooth muscles in the airways
• May decrease the effectiveness of Beta Blockers
• Use caution with
○ Heart disease
○ Seizure disorder
• Overuse of inhalers can lead to bronchospasm
• Monitor for chest pain and palpitations
• Can decrease digoxin levels
Hey guys, let’s talk about albuterol. Also known as Ventolin or salbutamol in Europe. Albuterol comes in different forms, such as an inhaler, a tablet, like you see here in this picture, and also IV. Okay guys, remember that the therapeutic class is what the drug does to the body. So in this case, albuterol is a Bronchodilator and the pharmacologic class is the chemical action of the drug. In this case, albuterol is an adrenergic Bronchodilator, which basically means it starts a bunch of events that causes the smooth muscle in the airways to relax. Okay. So the way that albuterol works is it binds to the beta-2 adrenergic receptors in the airway, and the binding relaxes the smooth muscle. So this area here will end up looking like this normal airway here. So albuterol is commonly used as an inhaled substance for patients with COPD or chronic obstructive pulmonary disorder or asthma.
Okay. So some common side effects that are seen with albuterol are tremors, restlessness, tachycardia, and palpitations. Guys, albuterol can have an unintended effect also on beta-1 receptors, which can cause tachycardia. In addition, albuterol can trigger the transport of potassium out of the blood, which lowers potassium levels and can cause muscle spasms. Okay, guys. So with albuterol, you’ll want to monitor your patient for chest pain and palpitations. Remember that albuterol can decrease digoxin levels as well as decrease the effects of beta-blockers. And it can also lower patients’ potassium levels. Use albuterol with caution in patients with heart disease, diabetes, glaucoma, or seizure disorders. Remember to teach your patient to use albuterol exactly as it’s prescribed and also teach that overusing can cause bronchospasms. Assess your patient for paradoxical bronchospasms, which is basically when the breathing becomes worse after taking albuterol. Guys, this can be life-threatening. So, I once had a very athletic young patient that was admitted to the ICU for a completely different reason, but she had a very low potassium. Long story short it was discovered that she was overdosing her albuterol inhaler, which was resulting in a super low potassium level.
That’s it for albuterol or Ventolin. Now go out and be your best self today. And as always happy nursing.